Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2003, 12:22 PM CDT for Black Hawk County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 12:22 PM CDT (17:22 UTC)
- Expired
- Jun 25, 2003, 1:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 251722 SVRDMX IAC013-251800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1222 PM CDT WED JUN 25 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLACK HAWK COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF WATERLOO * UNTIL 100 PM CDT * AT 1219 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF HUDSON TO 16 MILES SOUTH OF LA PORTE CITY...OR FROM 14 MILES WEST OF WATERLOO TO 28 MILES SOUTH OF WATERLOO...MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR HUDSON AROUND 1230 PM... NEAR CEDAR FALLS AROUND 1235 PM... NEAR LA PORTE CITY AROUND 1240 PM... NEAR WATERLOO AROUND 1245 PM... NEAR RAYMOND AROUND 1250 PM AND NEAR DUNKERTON AROUND 100 PM. OTHER WARNING LOCATIONS INCLUDE CEDAR FALLS...DUNKERTON...ELK RUN HEIGHTS...EVANSDALE...GILBERTVILLE...RAYMOND AND WATERLOO MUNICIPAL AIRPORT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR SOUTHEASTERN IOWA. LAT...LON 4229 9254 4230 9211 4264 9210 4264 9254 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:10 AM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, Jun 25, 4:10 AM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 410 AM CDT WED JUN 25 2003 ONGOING CONVECTION THIS AM OVER NRN IA WL CONTINUE TO MOVE NE ACROSS THE CWA THROUGH MID MORNING. CONVECTION OVER NEB SHOULD REMAIN OUT OF THE CWA. NO SEVERE WX IS EXPECTED THIS AM AS LLJ WEAKENS. ETA/GFS ARE IN DECENT AGREEMENT ON PUSHING A COLD FRONT THROUGH THE CWA TODAY AND TONIGHT. THE MODELS MAY BE A BIT FAST WITH THIS FEATURE DUE TO WIND FIELDS SUGGESTING THAT THE SURFACE LOW WILL TRACK A BIT MORE NE THAN E. AT ANY RATE FRONT SHOULD BE INVOF CENTRAL IOWA THIS AFTERNOON. DUE TO THE INSTABILITY OF THE AIRMASS ALREADY AND THE STRENGTH OF THE FRONT AND TIMING I EXPECT TO SEE STORMS DEVELOP ACROSS CENTRAL IOWA THIS AFTERNOON. SOME STORMS WILL BE SEVERE WITH WIND AND HAIL BEING THE MAIN THREAT. COULD SEE ISOLATED TORNADOES NE WHERE THE SHEAR IS A LITTLE BETTER. AS THE FRONT PUSHES OUT OF CENTRAL IOWA TONIGHT PRECIP CHANCES END AND TEMPS DROP ABOUT 20 DEGREES HEAVY RAIN IS ALSO POSSIBLE WITH THE CONVECTION THIS AFTERNOON BUT OUR CWA HAS NOT SEEN THE KIND OF RAINS THAT FELL W AND N SO NO FLASH FLOOD CONCERNS YET THOUGH WE WILL MONITOR. LITTLE CHANGES MADE TO THE FORECAST OTHERWISE. THE NEXT SYSTEM FOR SATURDAY APPEARS ON TRACK AS WAA DEVELOPS AND A SHORTWAVE MOVES ACROSS THE STATE. .DSM...NONE FAB
Hazardous weather outlook, Jun 25, 11:50 AM CDT, 32 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PUSH EAST ACROSS CENTRAL IOWA THIS AFTERNOON AND EVENING. THE AIRMASS OVER CENTRAL IOWA TODAY IS VERY UNSTABLE SO AS THE FRONT MOVES IN FROM THE WEST. TWO LINES OF THUNDERSTORMS WILL AFFECT THE AREAS THIS AFTERNOON. THUNDERSTORMS FROM NORTHEAST INTO SOUTH CENTRAL IOWA WILL PUSH EAST OF THE AREA BY MID AFTERNOON. A SECOND LINE OF THUNDERSTORMS ALONG THE COLD FRONT WILL PUSH ACROSS IOWA THIS AFTERNOON. THE STORMS WILL BE OUT OF THE AREA BY EARLY TO MID EVENING. THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAIN IS ALSO LIKELY WITH THE THREAT OF LOCAL FLOODING. THE FLOODING THREAT WILL BE GREATEST IN CITY AREA DUE TO THE LACK OF RECENT RAINFALL. ISOLATED TORNADOES ARE POSSIBLE...GENERALLY EAST OF INTERSTATE 35 THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK STORM SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA ON SATURDAY. THE STORM SYSTEM WILL RUN INTO WARMER AND MORE UNSTABLE AIR OVER CENTRAL IOWA DURING THE AFTERNOON HOURS AND THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP. IT IS TOO SOON TO EVALUATE THE SEVERE POTENTIAL WITH THE CHANCE OF STORMS ON SATURDAY BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS PROBABLE OVER CENTRAL IOWA THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUN 03
In the hours before
Local storm report, Jun 25, 11:40 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT WED JUN 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 2 S HUDSON IA 65 MPH TSTORM WIND
06/25/03 BLACK HAWK
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:15 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 45 min |
| Jun 25, 10:43 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 47 min |
| Jun 25, 11:06 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 54 min |
| Jun 25, 11:33 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Jun 25, 11:43 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 47 min |
| Jun 25, 1:05 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 55 min |
| Jun 25, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Jun 25, 3:11 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 34 min |
| Jun 25, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.